Maine, 2015

Heavy Snow in Maine, December 27, 2015

December 27, 2015 · NWS GYX · 2 events in 2 counties and zones

Low pressure moved eastward from the central plains on the morning of the 26th to near Lake Ontario by the morning of the 27th as a secondary low developed off the New England coast. While much of the southern and central part of the state saw rain, northern Franklin and central Somerset received heavy snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure moved eastward from the central plains on the morning of the 26th to near Lake Ontario by the morning of the 27th as a secondary low developed off the New England coast. While much of the southern and central part of the state saw rain, northern Franklin and central Somerset received heavy snow. Snowfall amounts ranged from little or no snow across most of southern Maine to 7.8 inches in Eustis, 8.5 inches in Brassua Dam, 9 inches in Jackman, and 10 inches at Pittston Farm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 26, 10:18 PM EST, 4 hours 42 minutes earlier.

Area forecast discussion, Dec 26, 10:18 PM EST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1018 PM EST SAT DEC 26 2015

.SYNOPSIS...
LOW PRESSURE WILL APPROACH FROM THE SOUTHWEST TONIGHT AND WILL
MOVE EAST THROUGH NEW ENGLAND ON SUNDAY. IT WILL SPREAD
PRECIPITATION ACROSS THE AREA OVERNIGHT...WITH
SNOW...SLEET...POCKETS OF FREEZING RAIN...AND RAIN EFFECTING THE
AREA. COLD HIGH PRESSURE BUILDS IN FOR MONDAY...SETTING THE STAGE
FOR THE NEXT LOW PRESSURE SYSTEM TO APPROACH FROM THE WEST MONDAY
NIGHT. THIS LOW PRESSURE WILL BRING MORE WIDESPREAD WINTRY
PRECIPITATION TO THE AREA...INCLUDING THE LIKELIHOOD OF A
PLOWABLE SNOWFALL.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
1010 PM...HAVE DROPPED THE FZRA ADVISORY FOR SRN GRAFTON
COUNTY...AS MOST OF THE ZONE IS CURRENTLY ABV FREEZING WITH TDS 30
OR ABOVE AS WELL. ONLY A FEW OF THE SMALLER VLYS MAY SEE A LITTLE
FZRA...BUT COVERAGE WILL BE VERY LIMITED. IN SRN CARROL...THERE
ARE LARGER VLY AREAS...ALTHOUGH OBS THERE ARE GENERALLY ABV
FREEZING..BUT STILL COOLER...SO LEFT THE FZRA. OTHERWISE...COULD
SEE A FEW SPOTS OUTIDE OF ADVISORY AREAS AND INLAND FROM THE COAST
START OUT AS BROIEF PERIOD OF SLEET OR EVEN SNOW...BUT WILL
QUICKLY CHANGE TO RAIN.

655 PM...JUST A QUICK UPDATE TO THE GRIDS FOR A FEW THINGS THIS
EVENING...MOSTLY TO ADJUST TO CURRENT OBS...BUT ALSO TO COVER A
FEW SPRINKLES THAT MAY MOVE THROUGH SRN NH THIS EVE AND TO BE
AGGRESSIVE WITH THE CLOUDS MOVING IN FROM THE WEST.
OTHERWISE...CANNOT FIND MUCH TO CONVINCE TO CHANGE THE GOING
FORECAST WITH STEADY PRECIP MOVING IN AFTER MIDNIGHT...AND CLOSER
TO DAWN IN THE FAR ERN ZONES. WILL LEAVE THE WSWS AS THEY
ARE...ALTHOUGH NOT SO SURE ABOUT FREEZING RAIN IN SRN GRAFTON AND
CARROLL AS TEMPS ARE ABOVE FREEZING THERE NOW...BUT TDS ARE STILL
IN THE MID-UPPR 20S...SO EVAP COOLING WOULD BRING SPOTS CLOSE TO
FREEZING AT ONSET. WILL MONITOR THE TDS THIS EVENING AS SEE IF
THEY START TRENDING UPWARD.

PREVIOUSLY...CLOUDS WILL BE ON THE INCREASE THIS EVENING AS
SHORTWAVE APPROACHES FROM THE WEST. MODEST DRY AIR ALOFT SHOULD
PREVENT PRECIPITATION FROM COMING IN UNTIL AFTER MIDNIGHT. SURFACE
TEMPERATURES LOOK TO BE VERY BORDERLINE NOW IN SOUTHERN GRAFTON
AND CARROLL COUNTIES ESPECIALLY WITH HIGHS TODAY CLIMBING INTO THE
UPPER 40S AND LOW 50S AND IT MAY BE VERY TOUGH TO COOL BACK TO
FREEZING...ESPECIALLY WITH CLOUD COVER MOVING IN. FOR NOW I LEFT
THE FREEZING RAIN ADVISORY AS IS DUE TO THE UNCERTAINTY...BUT WILL
HAVE TO WATCH THE TEMPERATURE TRENDS TONIGHT AND UPDATE AS NEEDED.
WEAK LOW PRESSURE WILL CROSS INTO NORTHERN NEW YORK BY EARLY
MORNING WITH ISENTROPIC LIFT AND WARM AIR ADVECTION OUT AHEAD OF
IT. MODEST DRY AIR ALOFT WILL LIKELY HOLD BACK PRECIPITATION UNTIL
AFTER MIDNIGHT...AND MESO SCALE GUIDANCE IS SHOWING PRECIP
ENTERING SOUTHWEST NEW HAMPSHIRE BETWEEN 6Z AND 8Z AND THEN
SPREADING NORTHEAST THROUGH THE MORNING. FOR SOUTHERN AREAS

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
ALTHOUGH SOUTHERN LOCATIONS WILL SEE ALL RAIN TOMORROW IT APPEARS
THAT A LARGE PORTION OF THE INTERIOR IS IN FOR A WINTRY MESS WITH
ALL SNOW LIKELY ACROSS NORTHERN FRANKLIN AND CENTRAL SOMERSET
COUNTY. MODELS REMAIN FAIRLY CONSISTENT FROM THE 00Z RUNS AND
DIDN'T MAKE TOO MUCH IN THE WAY OF CHANGES TO THE PREVIOUS
FORECAST AND ALL CURRENT HEADLINES WERE LEFT AS IS.

SECONDARY LOW DEVELOPMENT IN THE GULF OF MAINE TOMORROW MORNING
WILL KEEP THE COLUMN ACROSS MOST OF NORTHWEST MAINE BELOW
FREEZING. 12Z GUIDANCE DID COME IN A LITTLE COOLER NORTH OF THE
MAINE MIDCOAST AND THAT IS WHERE THE GREATEST DIFFERENCE FROM THE
PREVIOUS FORECAST IS SEEN...AS PRECIP COULD END UP BEING MORE OF
THE SNOW VARIETY ACROSS INTERIOR WALDO AND NORTHERN KENNEBEC AND
3-5 INCHES NOW LOOKS POSSIBLE...NO OTHER MAJOR DIFFERENCES ARE
NOTED WITH STILL ABOUT 4-8 INCHES IN THE WARNING AREAS. PRECIP
WILL WIND DOWN BY EARLY TOMORROW EVENING AS LOW PULLS OFF TO THE
EAST. SNOW SHOWERS WILL STILL BE POSSIBLE OVERNIGHT IN THE
FAVORABLE UPSLOPE AREAS IN THE NORTH AND MOUNTAINS AS COLD HIGH
PRESSURE PUSHES IN FROM THE NORTH.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
STRONG COLD HIGH PRESSURE WILL BUILD ACROSS NEW ENGLAND DURING THE
DAY ON MONDAY. SUNNY WEATHER IS EXPECTED ALONG WITH SUB-FREEZING
HIGHS ACROSS MUCH OF THE AREA.

STRONG WARM AIR ADVECTION WILL BEGIN TO OCCUR MONDAY NIGHT AS A
SHORT WAVE TROUGH APPROACHES THIS COLD AIR MASS. FORCING FOR
ASCENT WILL ARRIVE FROM SW TO NE LATE MONDAY NIGHT AND RESULT IN
SNOW BREAKING OUT ACROSS SOUTHERN AND WESTERN ZONES BY EARLY
TUESDAY MORNING. THERE REMAINS SOME DIFFERENCES IN TIMING OF SNOW
ONSET...WITH THE NAM OCCURRING TUESDAY MORNING VERSUS THE OTHER
MODELS WHICH ARE LATER MONDAY NIGHT. SINCE THE NAM IS AN
OUTLIER...WENT WITH THE EARLIER SCENARIO. HOWEVER...WOULDN/T BE
SURPRISED IF THE FRONT EDGE SLOWED A BIT WITH TIME DUE TO THE
STRONG HIGH PRESSURE RIDGING IN PLACE. EITHER WAY...AT THE VERY
LEAST...SNOW SHOULD BE SPREADING ACROSS SOUTHERN NH BEFORE OR
DURING THE TUESDAY MORNING COMMUTE.

THE NEXT QUESTION INVOLVES MIXING WITH SLEET AND FREEZING RAIN.
TYPICALLY MIXING TAKES PLACE WITH THIS TYPE OF
SYSTEM...IE...UNIMPEDED W/SW FLOW ALOFT. THE NAM IS THE QUICKEST
TURNING THINGS OVER TO SLEET AND FREEZING RAIN FROM SW TO NE WHILE
MOST OTHER PIECES OF GUIDANCE ARE SLOWER. GIVE THE STRENGTH OF THE
HIGH OVER NORTHERN ME...THINK THE SLOWER TRANSITION MAY BE THE WAY
TO GO HERE FOR THE MOST PART...EXCEPT PERHAPS FOR SWRN AND WRN
ZONES WHERE THE COLD AIR MASS WILL NOT BE AS DEEP.

THIS WILL BE A RELATIVELY QUICK BUT HEAVY THUMP OF SNOW ON THE
FRONT END OF THE BURST OF STRONG WAA. SO WHILE THE HEAVIEST
SNOWFALL PROBABLY WON/T LAST MORE THAN 6 HOURS AT ANY GIVEN
LOCATION...IT WILL LIKELY ACCUMULATE QUICKLY. PRELIM THINKING IS A
WIDESPREAD 4 TO 8 INCHES OF SNOW...MAINLY TUESDAY MORNING. AFTER
MIDDAY TUESDAY...DRY AIR QUICKLY WORKS IN ALOFT AND LIKELY CHANGES
THE PRECIP TYPE OVER TO A MIX OF LIGHT SLEET/SNOW/FREEZING
RAIN...OR PERHAPS JUST FREEZING DRIZZLE AS IT WILL BE TOUGH TO
SCOUR OUT THE LOW LEVEL COLD AIR.

NO WATCHES FOR THIS EVENT YET AS WE/RE STILL TALKING 5TH AND 6TH
PERIOD HERE.

WE AT LEAST PARTIALLY CLEAR OUT TUESDAY NIGHT INTO EARLY WEDNESDAY
BEFORE THE NEXT SYSTEM IS HOT ON OUR HEELS FOR LATE WEDNESDAY AND
WEDNESDAY NIGHT. COULD BE A MIX WITH THIS ONE TOO...BUT IT DOES
LOOK WARMER AT FIRST GLANCE SO IT COULD BE RAIN ACROSS MANY AREAS.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
SHORT TERM...VFR CONDITIONS ARE EXPECTED THROUGH MIDNIGHT.
PRECIPITATION WILL PUSH IN FROM THE WEST SOUTHWEST EARLY IN THE
MORNING AND TERMINALS WILL SEE LOWER CEILINGS AND VISIBILITY IN
RAIN AND SNOW. IFR CONDITIONS ARE LIKELY TOMORROW WITH THE WORST
CONDITIONS BEING IN THE FAR NORTH. HIGH PRESSURE BUILDS IN
TOMORROW NIGHT AND ALL TERMINALS SHOULD RETURN TO VFR.

LONG TERM...VFR CONDITIONS ARE LIKELY ON MONDAY AND MUCH OF MONDAY
NIGHT. SNOW IS EXPECTED TO DEVELOP FROM SW TO NE LATE MONDAY NIGHT
OR EARLY TUESDAY MORNING ACROSS THE ENTIRE REGION. SO CONDITIONS
SHOULD BE IFR OR LOWER TUESDAY INTO TUESDAY NIGHT...WITH SOME
IMPROVEMENT LIKELY LATER TUESDAY NIGHT AND WEDNESDAY.

&&

.MARINE...
SHORT TERM...SCAS FOR WINDS WILL BE LIKELY LATE SUNDAY NIGHT OR
EARLY MONDAY MORNING AS STRONG COLD AIR ADVECTION AND HIGH
PRESSURE BUILDS IN FROM THE NORTH.

LONG TERM...SCA CONDITIONS LIKELY MONDAY INTO MONDAY NIGHT WITH A
BREAK EXPECTED LATE MONDAY NIGHT INTO TUESDAY BEFORE SCA
CONDITIONS RESUME TUESDAY AFTERNOON INTO WEDNESDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST SUNDAY NIGHT FOR
     MEZ007-012>014-020>022.
     WINTER STORM WARNING UNTIL MIDNIGHT EST SUNDAY NIGHT FOR
     MEZ008-009.
NH...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST SUNDAY NIGHT FOR
     NHZ001-002.
     FREEZING RAIN ADVISORY UNTIL NOON EST SUNDAY FOR NHZ003-004-
     006.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...CEMPA/KISTNER
SHORT TERM...KISTNER
LONG TERM...EKSTER
AVIATION...
MARINE...
Hazardous weather outlook, Dec 26, 3:20 PM EST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
320 PM EST SAT DEC 26 2015

MEZ008-009-272030-
NORTHERN FRANKLIN-CENTRAL SOMERSET-
320 PM EST SAT DEC 26 2015

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
EST SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

A COASTAL STORM MAY BRING SNOW TO THE REGION LATE MONDAY NIGHT
INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ007-012>014-020>022-NHZ001-002-272030-
NORTHERN OXFORD-SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-NORTHERN COOS-SOUTHERN COOS-
320 PM EST SAT DEC 26 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT EST SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A COASTAL STORM MAY BRING SNOW TO THE REGION LATE MONDAY NIGHT
INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NHZ003>006-272030-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
320 PM EST SAT DEC 26 2015

...FREEZING RAIN ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

A COASTAL STORM MAY BRING SNOW TO THE REGION LATE MONDAY NIGHT
INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ018-019-023>028-NHZ007>015-272030-
INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND-
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH-
320 PM EST SAT DEC 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COASTAL STORM WILL LIKELY BRING PLOWABLE SNOW TO THE REGION LATE
MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-272030-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
320 PM EST SAT DEC 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Franklin

When
December 27, 3:00 AM EST to 6:00 PM EST
Where
Northern Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Central Somerset

When
December 27, 3:00 AM EST to 6:00 PM EST
Where
Central Somerset forecast zone
Reported by
COOP Observer
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613326, 613327.